The beginning of detox can be very intense. After just a few hours of using the last dose of a substance, the person will start to experience withdrawal symptoms, which include the following:
- Excessive sweating
- Extreme fatigue
- Aches and pains
- Seizures and tremors
In some cases, withdrawal symptoms are not life-threatening, but rather they are physically and mentally uncomfortable. In severe cases, the symptoms of withdrawal are not only uncomfortable, but can be lethal. In either case, it is best to go through the detoxification process at detox or rehabilitation centers so patients receive the care and support needed for safe drug withdrawal.
Patients are monitored by medical professionals, including doctors and nurses. Their vital signs are taken and their progress is assessed. If medical intervention is deemed necessary, patients will receive the assistance, including medication and other tactics to stabilize the patients and help get them through the withdrawal symptoms.
The type and severity of withdrawal symptoms vary from person to person and depend on a variety of factors:
- The type of drugs the person was using
- How much of the drug the person was taking
- The length of time the patient was abusing the drug(s)
- The amount of the substance that is in the patient’s body upon entering detox
- Whether or not any physical or mental disorders exist in the patient
- The half-life of the substance. If the drug is short-acting, typically the withdrawal symptoms occur immediately after taking the last dose; if the substance was long-acting, the withdrawal symptoms can be delayed.
- The severity of cravings.